Tennessee, 2003Flash Flood and Hail in Tennessee, August 4 to 5, 2003
August 4 to 5, 2003 · NWS OHX · 31 events in 13 counties and zones
23 thunderstorm wind, 7 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 4, 6:45 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 4, 6:45 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
745 PM CDT MON AUG 4 2003
LATEST SURFACE ANALYSIS THIS EVENING SHOWING WEAK BOUNDARY FROM NEAR
IND DOWN TO NEAR EVV TO SGF. WEAK OUTFLOWS/CONVECTIVE BOUNDARY ALSO
INDICATED ACROSS NORTHWEST TO SOUTH MIDDLE TN. SURFACE BASED
INSTABILITY STILL PRETTY HIGH ACROSS THE REGION. ISOLATED-
SCATTERED STRONG TO SEVERE THUNDERSTORMS SURROUNDING THE CWA.
00Z UA ML/UL ANALYSIS SHOWING TROF AXES NOW JUST EAST OF THE CWA.
NEWEST MODEL DATA PROGGING SCATTERED CONVECTION TO CONTINUE ACROSS
THE CWA THIS EVENING-TONIGHT...ESPECIALLY WEST AND SOUTH. PLAN TO
UP POPS SOME MIDDLE GROUPS...OTHERWISE NO CHANGES AT THIS TIME.
07
.BNA...NONE.
Hazardous weather outlook, Aug 4, 4:30 AM CST, 16 hours before
TNZ005>011-022>034-056>066-075>080-093>097-051030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON AUG 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
LOOK FOR SCATTERED THUNDERSTORMS TO FORM ACROSS THE MID STATE ONCE
AGAIN THIS AFTERNOON AND EARLY EVENING. CONVECTION IS NOT EXPECTED TO
BECOME ORGANIZED, ALTHOUGH AN ISOLATED SEVERE STORM OR TWO IS NOT OUT
OF THE QUESTION. STILL, WIDESPREAD HAZARDOUS WEATHER IS NOT
ANTICIPATED TODAY OR TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
WITH LITTLE CHANGE IN THE CURRENT WEATHER PATTERN AT LEAST THROUGH
WEDNESDAY, A MOIST AND UNSTABLE ENVIRONMENT WILL REMAIN CONDUCIVE FOR
THE FORMATION OF SCATTERED TO NUMEROUS THUNDERSTORMS, ESPECIALLY
DURING PEAK HEATING HOURS. THE STORM PREDICTION CENTER HAS PLACED
MIDDLE TENNESSEE UNDER A SLIGHT RISK OF SEVERE WEATHER ON TUESDAY AND
WEDNESDAY. THUS, WIDESPREAD HAZARDOUS WEATHER IS A REAL POSSIBILITY
THOSE TWO DAYS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS MAY BE NEEDED TUESDAY AND WEDNESDAY.
ROSE
Event by event
23 thunderstorm wind, 7 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Williamson
- When
- August 4, 8:30 PM CST
- Where
- Williamson County, Fairview
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.917, -86.900
Law enforcement reported a tree on a road.
Thunderstorm Wind, Williamson
- When
- August 4, 8:50 PM CST
- Where
- Williamson County, Franklin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.217, -86.150
Ham radio operator reported trees were down.
Thunderstorm Wind, Williamson
- When
- August 4, 8:55 PM CST
- Where
- Williamson County, Franklin
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.150, -86.633
Trees were blown down on Grandbury Street.
Thunderstorm Wind, Davidson
- When
- August 4, 9:08 PM CST
- Where
- Davidson County, Nashville
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.133, -86.833
Davidson County Office of Emergnecy Management reported a measured wind gust of 63 mph (55 knots) with numerous trees and power lines down around the county. Several trees fell on houses and cars. There were at least 200 calls about the downed trees and power lines.
Thunderstorm Wind, Perry
- When
- August 4, 9:10 PM CST
- Where
- Perry County, Linden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.983, -86.533
Law enforcement reported trees were blown down.
Thunderstorm Wind, Davidson
- When
- August 4, 9:15 PM CST
- Where
- Davidson County, Nashville Metro Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 35.900, -85.100
59 mph wind gust measured by BNA ASOS at the airport.
Thunderstorm Wind, Davidson
- When
- August 4, 9:20 PM CST
- Where
- Davidson County, 9 mi SE of Nashville
- Measured
- 65 kt (75 mph) estimated gust
- Injuries
- 4 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.917, -86.900
Law enforcement and newspaper articles reported 20 to 30 boats were overturned and part of the Elm Hill Marina was destroyed. 4 people were injured, and 2 of them had to be hospitalized. The storms struck during a fishing tournament.
Thunderstorm Wind, Davidson
- When
- August 4, 9:20 PM CST
- Where
- Davidson County, Nashville Metro Arpt
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.983, -86.533
Law enforcement reported 2 planes flipped over at BNA airport.
Hail, Davidson
- When
- August 4, 9:20 PM CST
- Where
- Davidson County, Nashville Metro Arpt
- Measured
- 1 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 35.617, -87.850
Quarter size hail was observed at BNA airport.
Thunderstorm Wind, Williamson
- When
- August 4, 9:20 PM CST
- Where
- Williamson County, Franklin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.250, -87.667
Law enforcement reported a tree fell on a house.
Flash Flood, Wayne
- When
- August 4, 9:25 PM CST to 11:59 PM CST
- Where
- Wayne County, Waynesboro
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.850, -86.417
Law enforcement reported 6 inches of water on roads.
Thunderstorm Wind, Davidson
- When
- August 4, 9:25 PM CST
- Where
- Davidson County, Nashville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.983, -87.117
Spotter reported trees down at the corner of 46th and Charlotte.
Hail, Wilson
- When
- August 4, 9:30 PM CST to 9:31 PM CST
- Where
- Wilson County, 6 mi S of Mt Juliet
- Measured
- 1 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 36.133, -86.683
Quarter size hail reported at the home of NWS WCM.
Hail, Davidson
- When
- August 4, 9:30 PM CST
- Where
- Davidson County, 3 mi SSW of Hermitage
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.967, -85.917
Quarter size hail reported by Spotter located on I-40 and Stewarts Ferry Pike.
Thunderstorm Wind, Rutherford
- When
- August 4, 9:34 PM CST
- Where
- Rutherford County, 6 mi SW of Smyrna
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.917, -86.617
Off duty NWS employee reported the top of a large tree was blown off.
Thunderstorm Wind, Rutherford
- When
- August 4, 9:45 PM CST
- Where
- Rutherford County, Murfreesboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.117, -86.517
Law enforcement reported trees down at Chrisman Hotel.
Hail, Rutherford
- When
- August 4, 9:45 PM CST
- Where
- Rutherford County, Murfreesboro
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.133, -86.833
Golf ball size hail was reported.
Thunderstorm Wind, Rutherford
- When
- August 4, 9:45 PM CST
- Where
- Rutherford County, Smyrna
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.850, -86.417
Spotter reported trees down on Old Nashville Hwy.
Hail, Rutherford
- When
- August 4, 9:45 PM CST
- Where
- Rutherford County, Smyrna
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.033, -86.717
Quarter size hail was reported.
Thunderstorm Wind, Rutherford
- When
- August 4, 9:45 PM CST
- Where
- Rutherford County, Lascassas
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.933, -86.317
Newspaper story mentioned a farmer lost his shop and equipment shed due to strong thunderstorm winds that struck his farm on East Jefferson Pike. The shop's roof was picked up and smashed to the ground like pick up sticks. Two 16-foot doors blew off his barn. Damage estimate to his farm was about $50,000.A tree fell on 2 propane tanks located at the intersection of East Jefferson Pike and Lascassas Hwy. Volunteer firefighters turned off the tanks and ended a potentially dangerous situation. Another Lascassas farmer lost his barns and an equipment shed. His lost was placed at about $25,000.There were 100 trees blown down around Rutherford county leaving 12 roads blocked by fallen trees. 10,000 people were without power for several hours in Rutherford County.
Hail, Sumner
- When
- August 4, 9:50 PM CST
- Where
- Sumner County, Portland
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.133, -86.683
Quarter size hail was observed.
Thunderstorm Wind, Sumner
- When
- August 4, 9:50 PM CST to 10:00 PM CST
- Where
- Sumner County, Portland
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 36.583, -86.517
Trees were blown down between Portland and Gallatin. There were trees down on Boiling Springs Road and Brandy Hollow Road. Some of these trees brought down power lines.
Thunderstorm Wind, Wilson
- When
- August 4, 10:00 PM CST
- Where
- Wilson County, 8 mi E of Lebanon
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.917, -86.900
Law enforcement reported trees were blown down.
Hail, Wilson
- When
- August 4, 10:00 PM CST
- Where
- Wilson County, 8 mi E of Lebanon
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.155, -86.298 (the zone’s center; the record gives no point)
Law enforcement quarter size hail.
Thunderstorm Wind, Dekalb
- When
- August 4, 10:35 PM CST
- Where
- Dekalb County, West Portion
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.133, -86.683
TDOT reported a tree was blown down on upper Helton Road in the western part of the county.
Thunderstorm Wind, Wayne
- When
- August 4, 10:40 PM CST
- Where
- Wayne County, Countywide
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.583, -86.517
TDOT reported 10 to 15 trees were blown down around the county.
Thunderstorm Wind, Overton
- When
- August 4, 11:00 PM CST
- Where
- Overton County, Southeast Portion
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.233, -85.183
911 center reported 2 trees were down on power lines.
Thunderstorm Wind, Putnam
- When
- August 4, 11:00 PM CST
- Where
- Putnam County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.133, -85.533
Sheriff's office reported several trees were blown down around the county.
Thunderstorm Wind, White
- When
- August 4, 11:00 PM CST
- Where
- White County, Sparta
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.933, -85.467
Sheriff's office reported trees were blown down on Bread Hill Road, Eastland and Judge Austin Road in Sparta.
Thunderstorm Wind, Fentress
- When
- August 5, 12:00 AM CST
- Where
- Fentress County, South Portion
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.250, -84.983
Sheriff's office reported 4 roads were blocked by fallen trees.
Thunderstorm Wind, Cumberland
- When
- August 5, 12:04 AM CST
- Where
- Cumberland County, 5 mi SW of Crossville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.217, -86.150
Trees and power lines were down on Dunbar Road near Lake Tansi.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Lightning Strikes in Ohio, August 4, 20031 death · 1 injured · 11 events
- Flash Flood and Hail in Kentucky, August 4, 2003$1.5 million · 70 kt wind · 6 events
- Flash Flood and Flood in Ohio, August 4, 2003$841,000 · 1.75 in hail · 15 events
- Tornado and Hail in Virginia, August 4 to 5, 2003$100,000 · F1 · 7 events
- Flash Flooding in New York, August 4, 2003$202,000 · 5 events
- Flash Flood in Kentucky, August 4, 2003$150,000 · 1 event
- Damaging Wind and Lightning Strike in South Carolina, August 4, 2003$101,000 · 50 kt wind · 2 events
- Flash Flood and Damaging Winds in Mississippi, August 4, 2003$84,000 · 50 kt wind · 5 events
- Flood in Ohio, August 4, 2003$100,000 · 1 event
- Flood in Ohio, August 4, 2003$100,000 · 1 event
- Damaging Winds in Texas, August 4, 2003$75,000 · 56 kt wind · 5 events
- Flash Flooding and Hail in Georgia, August 4, 2003$44,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332595, 5332591, 5332520, 5375107, 5332589, 5332594, 5332519, 5332588, 5332593, 5333936, 5332521, 5333935, 5333934, 5333937, 5374731, 5332517, 5332518, 5332522, 5332585, 5375108, 5332592, 5375109, 5332586, 5332587, 5332597, 5332596, 5374733, 5375028, 5375029, 5374732, 5332590.